Q:I have two children (six and two years) who are both asthma and eczema sufferers. I am now trying homoeopathy to relieve their suffering. However, I have been practically "threatened" by doctors to continue with Ventolin and Becotide which are both suppressants (one of course being a steroid). However, to give homoeopathy a chance, I should not use these medications, but I am still frightened about asthma attacks. What should I do? C.P., London.
A:We consulted with Dr John Mansfield, our specialist in all manner of allergies, who has treated many cases of asthma and eczema. Here are his views:"There is no doubt that Ventolin is a good drug for controlling asthma attacks and Becotide is effective in suppressing the symptoms of eczema. But you raise the age old dilemma of whether you should sort out the cause of the problem or rely on suppressive therapy, which may have many side effects. The fact is that none of the drugs being prescribed for your children will deal with the cause of the problem (nor, it is likely, will homoeopathy), if the problem is a food allergy, as it is in more than three quarters of the cases I've seen. To paraphrase America's Dr. Sherry Rodgers, who one said that 'constant headaches are not due to a lack of aspirin,' asthma is not due to a deficiency of Ventolin.
"Conventional doctors agree that 60 per cent of asthma cases are due to 'extrinsic factors', such as dust, mite, moulds or pollens. The rest, in their view, is 'intrinsic' ie, an act of God. That is, they haven't a clue what causes it. And even when they do know, they don't know how to treat it other than to suppress symptoms. They are quite right in saying that conventional desensitization doesn't work, and short of recommending youlive in Spain there isn't isn't much advice they can offer.
"Among the patients we see, a majority of cases are due to dust, mite and moulds allergies, with only slightly less caused by food allergies. Sometimes other factors can include a magnesium deficiency.
"Once we find out what the patient is allergic to or intolerant of, we've found the EPD neutralization techniques pretty effective. This is the technique in which a tiny neutralizing dose of the offending substance is swallowed or injected which 'turns off' symptoms eventually permanently. (See WDDTY Vol 1 No 5). Recently we even used this technique successfully in treating five race horses suffering from horse asthma!
"As for eczema, again conventional experts like Derek Wraith, the leading chest consultant at St. Thomas's in London, agrees that food allergies are the main cause of eczema. Our own cases tend to show that 60 per cent are caused by food allergies (such as dairy products), 20-25 per cent by dust, mite and mould allergies, a small percentage by chemical sensitivities, and nearly 20 per cent by systemic candidiasis. If the problem is due to a sensitivity, we use the neutralization techniques. If down to candida, we've had good results on an anti candida regime."
We would only repeat our usual caveat: that although no side effects have been noted with neutralization techniques, which have been around for a few decades, no one knows their long term effects. WDDTY recommends that you resort to them only if you find avoidance of the offending substance impossible (like those allergic to dust), or you are allergic to many substances.
Also, you should be aware that inhalers like Ventolin have many established side effects, including hypotension (a sudden lowering of blood pressure), angiooedema (swelling around the heart) and collapse. Allen and Hanburys, Ltd, the manufacturer of Ventolin, also warns in the Datasheet Compendium that the drug often has a "paradoxical effect" that is, it causes brochospasms, the very situation it is trying to prevent!
As for Becotide, Allen and Hanburys, which also makes this asthma drug, warns that it can cause candidiasis of the mouth and throat and also have this paradoxical effect. Furthermore: they warn: "Patients treated with systemic steroids for long periods of time or who have received high doses may have adrenocortical suppression."
It's probably prudent to keep in mind the results of a recent Canadian study of asthma deaths presented to the European Respiratory Society in Brussels on 24 September. The study demonstrated that deaths from asthma are often due to very high doses of drugs from inhalers. Asthmatics who inhaled 13 or more canisters of a drug called fenoterol in a year were found to have increased their risk of dying 90 times. Those who used 25 or more annual doses of salbutamol in smaller sized canisters were 40 times more likely to die.
Although both doses far exceed the recommended limit, asthmatics can grow very dependant on inhalers, reaching for them at the first sign of a shortness of breath. They may also exceed their recommended number during bouts of illness.